Winter Storm, Audrain
- When
- December 21, 5:00 AM CST to December 22, 6:00 AM CST
- Where
- Audrain forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
An ice storm hit Central Missouri causing scattered power outages and travel problems. 30 inch.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An ice storm hit Central Missouri causing scattered power outages and travel problems. Average ice accumulation on trees and other overhead surfaces was from .25 to .30 inch. About 1/2 inch of sleet fell also fell in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 21, 4:25 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CST Sat Dec 21 2013
.SHORT TERM: (Today and Tonight)
Issued at 400 AM CST Sat Dec 21 2013
The main issue for the forecast today will be determing the position
of the freezing line and how it changes over the next 12 hours.
Rain has overspread all but the far northern portion of the CWA
thus far this morning. The northward advance of rain across the
remainder of the CWA should occur pretty quickly this morning as
the low-mid level flow backs and strengthens in advance of the
ejecting NM upper low/trof. This backing low-mid level flow will
result in signficant moisture transport and isentropic lift.
Across southern MO into southern IL, signficant low-mid level
frontogenetical forcing will also be present on the immediate cool
side of the surface front and this will aid in the higher rainfall
rates. Some embedded convection is also possible with a narrow
zone of elevated CAPE present. There has already been around an
inch of rain in portions of Reynolds County and another 2-3 inches
is expected across the southeast sections of the CWA through early
this evening. The flood watch looks good for this area with a
flood threat on small streams/creeks, poor drainage areas, and the
smaller rivers. I have expanded the freezing rain advisory a bit
southward into St. Charles, Franklin, Crawford, and Macoupin
Counties this morning. The lastest observations have freezing
temperatures already into portions of these counties or on track
to arrive within the next hour or so and a light glaze on elevated
surfaces is possible. The temperatures should stay quasi-steady
from 12z through around 15z. Given a lack of a continuous feed of
surface-based dry or colder air, the latent heat release should
result in a slow northward retreat of the freezing line after 15z.
Thus far we have seen ice accumulations ranging from around 1/8th
of an inch in central MO to just a glazing, most of this if not
all on elevated surfaces. The corridor from around Columbia to
Mexico to Pittsfield looks like it will be the axis of greatest
ice accumulation through this evening with a quarter to half inch,
mostly on elevated surfaces. The main conveyor belt of rain should
progress to the east pretty quickly this evening as the ejecting
upper low/trof progresses towards the region. The consenus forecast
postion of the weakening upper low/trof across NW MO with the
vort max moving roughly from west central MO through northeast MO
favors the heavy snow band well outside of our CWA through NW MO.
The precipitation on the south side of the broad band looks to
skirt portions of northeast Missouri where it will change to snow
after midnight. Far northern portions of the CWA could see 1-3
inches. The previous winter storm warnings all look good
considering the above scenario.
Glass
.LONG TERM: (Sunday through Friday)
Issued at 400 AM CST Sat Dec 21 2013
(Sunday Through Monday Night)
The main system that produces the snow tonight will be long gone
on Sunday morning and any additional snow chance looks to be from
light snow or flurries as an additional weak vort max crosses the
region in association with the intensification of a full-latitude
upper trof. Strong cold advection will commence in the wake of
the exiting system on Sunday and continue into Monday. Monday
looks to be the coldest day we have seen thus far this short
winter season with a very cold morning on Tuesday with the Arctic
High centered through the area at 12z.
Glass
(Tuesday Through Friday)
Surface ridge moves off to the east allowing southerly flow to
return to the region. Temperatures to moderate through midweek
before next cold front moves through region.
Highs on Tuesday will be in the low 20s to low 30s, warming up into
the low 30s to near 40 on Christmas Day.
Then some differences in extended models on how to handle system
that moves through Christmas Day. 00z GFS keeps most of activity
north with main weather system, while 00z ECMWF has a deeper upper
level trof and a decent shortwave over the front range. GFS remains
dry with frontal passage while ECMWF has some light qpf. For now
will keep silent slight chances pops going for Christmas Day and
Wednesday night.
Colder air to filter into the region, especially for northeastern
portions of forecast area, once again with highs in the mid 20s far
northeast to the upper 30s over southern Missouri Thursday and
Friday.
Byrd
&&
.AVIATION: (For the 06z TAFs through 06z Saturday Night)
Issued at 1127 PM CST Fri Dec 20 2013
Precipitation type/intensity and ceiling trends will be focus as
evolving winter storm takes shape. Precipitation in the form of
freezing rain has broken out over central Missouri in the form of
freezing rain. This area will slowly to the north and east
overnight and should begin to affect the Quincy terminal around
0900 UTC. Further to the south...precipitation is in the form of
rain as surface temperatures are above freezing. Steadier rain
should arrive to metro TAF sites within the next couple hours from
west to east. Ceilings have been problematic...as IFR ceilings
seem to have hit a wall just to the west and north of KSUS/KSTL.
Believe northerly component to low-level flow in lowest 2000 feet
AGL should eventually yield IFR ceilings...though have continued
to delay its onset all shift. Precipitation within metro TAF sites
should stay plain old rain...though again could not rule out a
brief period of FZRA early tomorrow morning especially at KSUS as temperatures
will be right around freezing. Any freezing rain however would be
brief as latent heat release from freezing would likely be just
enough to warm sfc temperatures back above 32 degrees. Columbia is
a bit tougher...could see it going either way, but it does appear
latest guidance is a hair warmer so turned things over from
freezing rain to rain late tomorrow afternoon. More confidence in
UIN staying freezing rain through the duration of the TAF
period...though the site will also likely approach freezing late
in the period.
Specifics for KSTL:
Precipitation type/intensity and ceiling trends will be focus as
evolving winter storm takes shape. Steadier rain should arrive to
Lambert Field within the next couple hours from west to east.
Ceilings have been problematic...as IFR ceilings seem to have hit
a wall just to the west and north of KSTL. Believe northerly
component to low-level flow in lowest 2000 feet AGL should
eventually yield IFR ceilings...though have continued to delay its
onset all shift. Precipitation should stay plain old
rain...though again could not rule out a brief period of FZRA
early tomorrow morning as temperatures will be
right around freezing. Any freezing rain however would be brief as
latent heat release from freezing would likely be just enough to
warm sfc temperatures back above 32 degrees. Winds overnight will
veer to the north and eventually north/northeast before becoming
westerly after sytem passes just to the south of the terminal
tomorrow night. Improved ceilings and visbys late in the valid TAF
period as area will likely get dry slotted.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH through this evening FOR Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Osage MO-
Reynolds MO-St. Charles MO-St. Francois MO-St. Louis City
MO-St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
FREEZING RAIN ADVISORY until 10 AM CST this morning FOR Crawford
MO-Franklin MO-St. Charles MO.
FREEZING RAIN ADVISORY until 6 PM CST this evening FOR Gasconade
MO-Lincoln MO-Warren MO.
WINTER STORM WARNING until 6 AM CST Sunday FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO.
WINTER STORM WARNING until 6 AM CST Sunday FOR Knox MO-Lewis MO-
Shelby MO.
IL...FLOOD WATCH through this evening FOR Bond IL-Clinton IL-Fayette
IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-St. Clair IL-Washington IL.
FREEZING RAIN ADVISORY until 6 PM CST this evening FOR Calhoun
IL-Greene IL-Jersey IL-Macoupin IL.
WINTER STORM WARNING until 6 AM CST Sunday FOR Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 402 PM CST FRI DEC 20 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 402 PM CST FRI DEC 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT FREEZING RAIN WILL DEVELOP OVERNIGHT ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...PRODUCING SOME ICE ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING RAIN WILL CONTINUE OVER CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON SATURDAY AS IT SPREADS INTO NORTH CENTRAL MISSOURI AS WELL. THE FREEZING RAIN THEN MIX WITH A BIT OF SLEET OVER NORTHEAST MISSOURI DURING THE AFTERNOON BEFORE TURNING TO ALL SNOW HEADING INTO SATURDAY NIGHT. ICE ACCUMULATIONS OF UP A THIRD OF AN INCH...AND SNOW AND SLEET ACCUMULATIONS OF 1 TO 4 INCHES... ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. A WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS. MEANWHILE...HEAVY RAIN IS POSSIBLE ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS LATER TONIGHT THROUGH SATURDAY NIGHT...WITH RAINFALLS OF2 TO 4 INCHES EXPECTED. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH SATURDAY NIGHT. PLEASE REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY ICE AND/OR SNOW ACCUMULATIONS THAT THEY OBSERVE. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FREEZING DRIZZLE 1 N MURRY 39.06N 92.18W
12/21/2013 BOONE MO TRAINED SPOTTER
LIGHT FREEZING DRIZZLE WITH SOME LIGHT ICE
ACCUMULATIONS ON ELEVATED SURFACES.
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FREEZING DRIZZLE COLUMBIA 38.95N 92.33W
12/21/2013 BOONE MO 911 CALL CENTER
PRECIPITATION HAS TAPERED OFF AT THIS TIME...LIGHT
GLAZING ON STRUCTURAL SURFACES...TREATED ROADS STILL
APPEAR TO BE JUST WET. CONDITION OF SIDE ROADS UNKNOWN
AT THIS TIME.
&&
BYRDThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482556, 482557, 482558, 482559, 482560, 482561.